Koreans are probably misusing and abusing tramadol-based pain relievers, requiring an across-the-board factual survey, an anesthesiologist said Wednesday.
Kim Gunn-hee, a physician at the Department of Anesthesiology and Pain Medicine at the National Medical Center, said that medications using tramadol as a major ingredient had the side effects most frequently reported to the NMC’s drug safety center. Kim made these and other points at a forum to discuss how to manage adverse drug reactions at state-run medical institutions.
|The National Medical Center holds a forum on “managing adverse drug reactions at state-run medical institution” at the center in Seoul Wednesday.|
He analyzed related data from January 2013 to August 2016 and found that tramadol-based painkillers had 421 cases of side effect reports, with nausea, vomiting, and dizziness most commonly cited.
The older the patients, the higher incidence of side effects they had. More than half of the 421 side effect reports, or 235 cases, occurred in patients aged 65 or more. By department, the orthopedics had the highest number of side effect reports, with 185.
“Despite the frequent reporting of ill effects, both the demand and supply of the drugs are increasing, Kim said. “We need a comprehensive fact-finding survey on the misuse and abuse of tramadol-based drugs.”
Kim noted that tramadol-based medications pose a risk of opioid addiction and lower the seizure threshold, which also raises the risk of seizure.
“Besides, tramadol may result in serotonin syndrome, a severe adverse reaction with symptoms such as high body temperature, tremor, and diarrhea, which is why the authorities should apply a stricter control on drugs using the ingredient,” he added.
In the United States, the authorities currently warn not to use tramadol-based drugs on children under 12 and some adolescents under 18 because of the ingredient’s medical risks, Kim noted.
<© Korea Biomedical Review, All rights reserved.>